Alert archive / Utah / Hard Freeze Warnings in 2012

Hard Freeze Warning 2, NWS Salt Lake City, UT

May 5, 2012

NWS Salt Lake City, UT issued this hard freeze warning at May 5, 2012, 2:45 PM MDT. It took effect at May 6, 2012, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2012, 2:45 PM MDT (20:45 UTC)
In effect from
May 6, 2012, 3:00 AM MDT
Expired
May 6, 2012, 9:00 AM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WWUS75 KSLC 052045
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT SAT MAY 5 2012

UTZ001-002-005-014>016-061100-
/O.UPG.KSLC.HZ.A.0001.120506T0900Z-120506T1500Z/
/O.NEW.KSLC.HZ.W.0002.120506T0900Z-120506T1500Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY...
OGDEN...BOUNTIFUL...WENDOVER...SNOWVILLE...MANTI...RICHFIELD...
DELTA...FILLMORE...BEAVER...CEDAR CITY...MILFORD
245 PM MDT SAT MAY 5 2012

...HARD FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY.
THE HARD FREEZE WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: THE CACHE VALLEY...GREAT SALT LAKE DESERT NEAR
  THE IDAHO BORDER...THE NORTHERN WASATCH FRONT FROM BRIGHAM CITY
  AND TREMONTON NORTH TO THE IDAHO BORDER...SANPETE AND SEVIER
  VALLEYS...WEST CENTRAL UTAH INCLUDING DELTA...AND SOUTHWEST UTAH
  INCLUDING CEDAR CITY.

* TEMPERATURES: LIGHT WINDS...CLEAR SKIES AND LOW HUMIDITIES 
  WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING BY LATE 
  TONIGHT. MANY OUTLYING AREAS COULD SEE TEMPERATURES FALL TO 
  THE MID AND UPPER 20S LATE TONIGHT THROUGH EARLY SUNDAY 
  MORNING. 

* IMPACTS: SENSITIVE OUTDOOR VEGETATION MAY BE KILLED OR 
  DAMAGED DUE TO EXPOSURE TO COLD TEMPERATURES. TAKE ACTION BY 
  PROTECTING OR BRINGING SENSITIVE VEGETATION INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
936 
WWUS75 KSLC 060900
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 AM MDT SUN MAY 6 2012

UTZ001-002-005-014>016-061500-
/O.CON.KSLC.HZ.W.0002.000000T0000Z-120506T1500Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY...
OGDEN...BOUNTIFUL...WENDOVER...SNOWVILLE...MANTI...RICHFIELD...
DELTA...FILLMORE...BEAVER...CEDAR CITY...MILFORD
300 AM MDT SUN MAY 6 2012

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

A HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING. 

* AFFECTED AREA: THE CACHE VALLEY...GREAT SALT LAKE DESERT NEAR 
  THE IDAHO BORDER...THE NORTHERN WASATCH FRONT FROM BRIGHAM 
  CITY AND TREMONTON NORTH TO THE IDAHO BORDER...SANPETE AND 
  SEVIER VALLEYS...WEST CENTRAL UTAH INCLUDING DELTA...AND 
  SOUTHWEST UTAH INCLUDING CEDAR CITY. 

* TEMPERATURES: LIGHT WINDS...CLEAR SKIES AND LOW HUMIDITIES WILL
  ALLOW TEMPERATURES TO DROP BELOW FREEZING LATE TONIGHT THROUGH
  EARLY THIS MORNING. MANY OUTLYING AREAS COULD SEE TEMPERATURES
  FALL TO THE MID AND UPPER 20S BEFORE SUNRISE.

* IMPACTS: SENSITIVE OUTDOOR VEGETATION MAY BE KILLED OR DAMAGED
  DUE TO EXPOSURE TO COLD TEMPERATURES. TAKE ACTION BY PROTECTING
  OR BRINGING SENSITIVE VEGETATION INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this hard freeze warning went out at May 5, 9:22 AM MDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 5, 9:22 AM MDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
922 AM MDT SAT MAY 5 2012

.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE
NORTHERN ROCKIES TODAY. AN ASSOCIATED COLD FRONT WILL SWEEP
SOUTHEAST THROUGH UTAH...BRINGING COOLER TEMPERATURES AND GUSTY NORTH
WINDS TO THE REGION. HIGH PRESSURE ALOFT WILL GRADUALLY BUILD INTO
THE REGION EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS THE TROUGH ADVANCING OVER THE
NORTHERN ROCKIES.

BASED ON SURFACE OBSERVATIONS/WEBCAMS/LATEST MODEL
GUIDANCE...UPDATED TO SHOW HIGHER POPS THIS MORNING FOR THE
NORTHERN MOUNTAINS AND SOUTHWEST WYOMING WHERE SNOW WAS
ACCUMULATING ON THE GRASS THOUGH I-80 WAS JUST WET.

THE SURFACE BOUNDARY HAS BLASTED SOUTHEAST ACROSS MUCH OF UTAH.
PRESSURE RISES OF 3 TO 6MB/3HR ALONG WITH A 15 MB NORTHWESTERLY
PRESSURE GRADIENT CENTERED ACROSS EAST CENTRAL UTAH ARE SUPPORTING
GUSTS OF 30 TO 40 MPH...MAINLY ACROSS THE WESTERN UINTA
BASIN...CASTLE COUNTRY...AND CANYONS/FAVORED DOWNSLOPE AREAS OF
SOUTHERN UTAH. UPDATED WINDS TO BETTER REFLECT THIS IDEA.

03Z SHORT SHORT RANGE ENSEMBLES INSTABILITY PARAMETERS (LI AND 100
J/KG MUCAPE) INDICATE MEAGER POTENTIAL FOR CONVECTION THIS AFTERNOON
AND CONCUR LOOKING AT THE 12Z RAOB WITH A MID LEVEL SUBSIDENCE
INVERSION IN PLACE. NO POPS THIS AFTERNOON WITH CLEARING SKIES.

BASED ON THE GOING FORECAST AND GUIDANCE TRENDS...EXPANDED THE HARD
FREEZE WATCH TONIGHT FOR THE NORTHERN WASATCH FRONT FROM BRIGHAM
CITY TO THE IDAHO BORDER...AND SOUTHWEST UTAH INCLUDING CEDAR
CITY. UPGRADES ARE LIKELY WITH THE AFTERNOON PACKAGE GIVEN
CLEARING...DRYING AND DECREASED WINDS EXPECTED TONIGHT.

PREVIOUS DISCUSSION FOLLOWS...
THE HANG BACK TROUGH FOR LATE IN THE WEEKEND NOT HANDLED WELL BY
EITHER THE ECMWF OR GFS MODEL GUIDANCE. THE GFS HAS HAD TROUBLE
LOCKING IN ON A CONSISTENT SOLUTION...BUT HAS OF LATE TRIED TO FORM
A WELL-DEFINED CLOSED LOW OVER THE CENTRAL GREAT BASIN. THE ECMWF
FOR ITS PART HAS REMAINED A MORE CONSISTENT WITH A LOW FORMING IN
THE SOUTHERN END OF THE TROUGH OVER/NEAR THE MEXICAN BORDER LATE
SUNDAY/MONDAY. PREFER THE ECMWF AT THIS TIME IN PART BASED ON ITS
RUN-TO-RUN CONSISTENCY. ALSO FIND THE GFS SOLUTION A BIT TOO
AGGRESSIVE WITH THE DEVELOPMENT OF A CLOSED LOW IN A FAIRLY WEAK
ENVIRONMENT OVER THE GREAT BASIN. THE VORTICITY LOBE THAT DOES EXIST
OVER UTAH IN THE ECMWF...IF TRUE...WOULD PROBABLY HAVE LITTLE CHANCE
OF DEVELOPING MUCH PRECIP OWING TO THE DRY/STABLE AIR MASS MOVING
INTO THE REGION.

CURRENT HARD FREEZE WATCH WILL BE LEFT IN PLACE THIS MORNING. THE
DRY/STABLE AIR MASS POURING INTO UTAH AT TIME ALONG WITH THE IDEA
THAT WINDS WILL DECREASE TONIGHT WOULD SUPPORT HARD FREEZES IN
MANY OUTLYING AREAS OF THE RESPECTIVE WATCHES. WILL LIKELY SEE
THESE WATCHES ELEVATED TO WARNINGS THIS AFTERNOON.

THE ECMWF AND GFS...FOR ALL THEIR DIFFERENCES SUNDAY THROUGH EARLY
IN THE UPCOMING WEEK...DO COME TOGETHER TOWARDS THE MIDDLE OF THE
WEEK. THE UPPER LOW OVER THE DESERT SOUTHWEST/SOUTHERN ROCKIES MAY
BE CLOSE ENOUGH TO SPIN SOME MOISTURE BACK INTO EXTREME SOUTHERN
UTAH MIDWEEK. HAVE MENTIONED A LOW-END THREAT FOR CONVECTION DOWN
SOUTH...THOUGH SUSPECT THAT IF THE MODELS HAVE A TREND IT WILL BE
TO TAKE THE UPPER LOW FURTHER SOUTH THAN CURRENTLY FORECAST.

FOR NORTHERN UTAH THINGS DO NOT LOOK ALL THAT ACTIVE EITHER AS THE
CORE OF THE WESTERLIES LOOKS TO REMAIN ACROSS THE NORTHERN ROCKIES.
A FAIRLY ENERGETIC TROUGH MOVING EAST THROUGH THE NORTHERN ROCKIES
THURSDAY WILL LIKELY GRAZE NORTHERN UTAH...BRINGING A THREAT FOR
LIGHT PRECIP TO THE FAR NORTH ALONG WITH COOLER TEMPS.

&&

.AVIATION...NORTH TO NORTHWESTERLY WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH THIS AFTERNOON. OCCASIONAL CEILINGS NEAR 6000 FEET
AGL ARE POSSIBLE THROUGH 17Z THEN CLEARING SKIES ARE EXPECTED THIS
AFTERNOON.

&&

.FIRE WEATHER...A COLD FRONT FROM NEAR GREEN RIVER TO KANAB IS
RAPIDLY MOVING SOUTHEAST AND WILL BE OUT OF THE AREA BY EARLY
AFTERNOON. A COOL HIGH PRESSURE SYSTEM WILL BUILD IN BEHIND THIS
FRONT AND PROVIDE FOR NORTHWEST TO NORTH WINDS ACROSS THE REGION
TODAY WITH THE STRONGEST WINDS EXPECTED ALONG THE DOWNSLOPE AREAS OF
SOUTHERN UTAH. CRITICALLY DRY FUELS AND THESE STRONG WINDS WILL
COMBINE FOR ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS ACROSS
SOUTHERN UTAH BELOW 4000 FEET MSL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 4000 FEET FOR
     UTZ497-498.

WY...NONE.
&&

PUBLIC...ROGOWSKI/CONGER
FIRE WEATHER...STRUTHWOLF
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 5, 8:39 AM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
839 AM MDT SAT MAY 5 2012

UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
839 AM MDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE COLD FRONT OVER CENTRAL UTAH EARLY THIS MORNING WILL SWEEP
SOUTH THROUGH THE REMAINDER OF THE STATE THIS AFTERNOON.
SIGNIFICANTLY COOLER AND STABLE AIR WILL FOLLOW THE FRONT
SOUTH...AS WILL STRONG AND GUSTY NORTH WINDS THROUGH THIS
AFTERNOON. WINDS FOR SEVERAL HOURS BEHIND THE FRONT WILL GUSTS IN
THE 35 TO 45 MPH RANGE THROUGH THE AFTERNOON. NEAR CRITICAL FIRE
WEATHER CONDITIONS WILL AGAIN OCCUR ACROSS FAR SOUTHERN UTAH.

DECREASING WINDS...CLEAR SKIES AND LOW HUMIDITIES WILL LEAD TO
THE POTENTIAL FOR TEMPERATURES DROPPING INTO THE 20S IN SOME OF
THE AGRICULTURAL AREAS OF CENTRAL AND NORTHERN UTAH. A HARD FREEZE
WATCH IS IN EFFECT FOR AREAS NORTH OF BRIGHAM CITY...THE
CACHE...SEVIER...AND SANPETE VALLEYS...AS WELL AS THE WEST CENTRAL
AND SOUTHWEST UTAH VALLEYS FOR LATE TONIGHT THROUGH SUNDAY
MORNING.

THE SPRING SNOW MELT WILL SLOW A BIT TODAY DUE TO THE COOLER
TEMPERATURES. WATERS WILL CONTINUE TO RUN SWIFT AND COLD IN
STREAMS AND RIVERS ACROSS THE OUTLOOK AREA. REMEMBER TO KEEP
CHILDREN AND PETS AT A SAFE DISTANCE FROM WATERWAYS AS THESE
WATERS CAN BE VERY DANGEROUS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, May 5, 9:38 AM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
938 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     NON-TSTM WND GST ARAGONITE               40.91N 113.15W
05/04/2012  M65 MPH          TOOELE             UT   MESONET

            DIDDLE KNOLL - 4265 FT

1020 PM     NON-TSTM WND GST BARRO                   40.73N 113.50W
05/04/2012  M60 MPH          TOOELE             UT   MESONET

            I-80 AT MP 29 - 4125 FT

1115 PM     NON-TSTM WND GST BARRO                   40.73N 113.47W
05/04/2012  M68 MPH          TOOELE             UT   MESONET

            INTERSTATE 80 - 4125 FT

1115 PM     NON-TSTM WND GST WENDOVER                40.75N 114.02W
05/04/2012  M63 MPH          TOOELE             UT   MESONET

            WENDOVER PEAK - 5087 FT

1145 PM     NON-TSTM WND GST WENDOVER                40.75N 113.99W
05/04/2012  M65 MPH          TOOELE             UT   MESONET

            WENDOVER PORT OF ENTRY - 4227 FT

1145 PM     NON-TSTM WND GST WENDOVER                40.74N 114.02W
05/04/2012  M64 MPH          TOOELE             UT   MESONET

            I-80 AT MP 1 - 4270 FT

1150 PM     NON-TSTM WND GST CALLAO                  40.11N 113.31W
05/04/2012  M60 MPH          TOOELE             UT   MESONET

            WEST GRANITE - 4403 FT

1200 AM     NON-TSTM WND GST PROMONTORY PT           41.07N 112.59W
05/05/2012  M61 MPH          BOX ELDER          UT   MESONET

            HAT ISLAND - 4242 FT

0355 AM     NON-TSTM WND GST BLUFFDALE               40.46N 111.90W
05/05/2012  M61 MPH          SALT LAKE          UT   MESONET

            FLIGHT PARK SOUTH - 5202 FT

&&

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:27 PM MDTHigh Wind WarningSLC4 hr
May 5, 3:22 AM MDTRed Flag WarningSLCGarfield, Kane, San Juan, Washington, Wayne18 hr

Nearby

Hard Freeze Warnings in Utah, 2012Every hard freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.